Mom's (99) in an Assisted LIving and has been reported needing every 30 min attention being difficult at night. What should I do to help?

Follow
Share

Has been using Klonopin for about 5 years at lowered doses. 0.50mg? increase? I have my doubts that staff is telling the truth every night mom is irritable and not sleeping. Mom does have dementia and HOH . She tells me she sleeps they are crazy. Recent MD intervention with Seoquel which had stroke like side effects after one dose and 2 ER visits.

This question has been closed for answers. Ask a New Question.
4

Answers

Show:
Klonopin is extended release anxiety med. It works at first, but with our mom we had to add a small dose of anti-depressant SSRI to keep her from being nasty with staff and other residents. One step at a time. Too much of an increase at once makes the patient loopy.
Helpful Answer (0)
Report

Mom has dementia, and when she first got back from rehab at a nursing facility, she drove me absolutely nutz at night. She'd holler, call out to her dead family, want a glass of milk at 3 AM, rattle the bed rails for attention, call out that she had to go to the bathroom. If I ignored her, she'd just keep it coming.

I'd run into her room (because it would scare me to death out of a deep sleep) and, half the time, she didn't know why I was bothering her. What the . . . ??? Her voice often had a Linda Blair quality to it that was COMPLETELY disconcerting. I'm not kidding!

One early morning (like 4 AM), I decided I might as well stay up, and I heard her have a long conversation with Chicken Little. "Is that you, Chicken Little?? It surrrrre is. Do you know what you are Chicken Little??? You're a liar!!!! A big fat liar!!! Know what happens to liars??? They go straight to H*LL!!!"

OMG!! I had a baby monitor in her room then (I've since returned it), so I called my cousin at the crack of dawn when this happened and let her listen. We laughed ourselves silly.

She had absolutely NO recollection of this having happened. Slept like a baby, she said.

I stopped her Namenda. No more problems. In addition to that, I did put her on a very mild dose of a sleeping pill and a mild pain reliever at the visiting nurse's suggestion. I've since discontinued that. She sleeps the night through.

If your loved one is on Namenda, you might read the side effects. Hallucinations and sleep disturbances are listed.
Helpful Answer (1)
Report

My husband took Klonopin for a specific sleep disorder with much success for more than 20 years. His dose was 4x what your mother is taking (2 mg). When he developed dementia the Klonopin was not enough to help him sleep through the night and his neurologist added Seroquel. It worked wonderfully for him. Obviously it does not work for everyone! But I can understand why your mom's doctor would have tried it.

Klonopin seems to have a lower rate of side effects and if her doctor thinks it advisable to try increasing the dose, I would personally go along with that.

When my mother was having sleeping problems in the nh I went in for a couple of weeks every night to spend the night and try to sort out what was going on. If you have that opportunity you may learn some things that will be helpful to tell the doctor and the AL staff. Your mom has dementia and her reporting may not be accurate.
Helpful Answer (0)
Report

Stroke needs to be ruled out with contrast imaging.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.